Electronic Journal of Probability

Rigorous results for a population model with selection II: genealogy of the population

Jason Schweinsberg

Full-text: Open access

Abstract

We consider a model of a population of fixed size $N$ undergoing selection. Each individual acquires beneficial mutations at rate $\mu _N$, and each beneficial mutation increases the individual’s fitness by $s_N$. Each individual dies at rate one, and when a death occurs, an individual is chosen with probability proportional to the individual’s fitness to give birth. Under certain conditions on the parameters $\mu _N$ and $s_N$, we show that the genealogy of the population can be described by the Bolthausen-Sznitman coalescent. This result confirms predictions of Desai, Walczak, and Fisher (2013), and Neher and Hallatschek (2013).

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 38, 54 pp.

Dates
Received: 28 January 2017
Accepted: 18 April 2017
First available in Project Euclid: 27 April 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1493258437

Digital Object Identifier
doi:10.1214/17-EJP58

Mathematical Reviews number (MathSciNet)
MR3646064

Zentralblatt MATH identifier
1362.92066

Subjects
Primary: 60J27: Continuous-time Markov processes on discrete state spaces
Secondary: 60J75: Jump processes 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 92D15: Problems related to evolution 92D25: Population dynamics (general)

Keywords
population model selection Bolthausen-Sznitman coalescent

Rights
Creative Commons Attribution 4.0 International License.

Citation

Schweinsberg, Jason. Rigorous results for a population model with selection II: genealogy of the population. Electron. J. Probab. 22 (2017), paper no. 38, 54 pp. doi:10.1214/17-EJP58. https://projecteuclid.org/euclid.ejp/1493258437


Export citation

References

  • [1] Athreya, K. B. and Ney, P. E.: Branching Processes. Springer-Verlag, Berlin, 1972. xi+287 pp.
  • [2] Beerenwinkel, N., Antal, T., Dingli, D., Traulsen, A., Kinzler, K. W., Velculescu, V. E., Vogelstein, B., and Nowak, M. A.: Genetic progression and the waiting time to cancer. PLoS Comput. Biol. 3, (2007), 2239–2246.
  • [3] Bérard, J. and Gouéré, J.-B.: Brunet-Derrida behavior of branching-selection particle systems on the line. Comm. Math. Phys. 298, (2010), 323–342.
  • [4] Berestycki, J., Berestycki, N., and Schweinsberg, J.: The genealogy of branching Brownian motion with absorption. Ann. Probab. 41, (2013), 527–618.
  • [5] Berestycki, J., Berestycki, N., and Schweinsberg, J.: Critical branching Brownian motion with absorption: particle configurations. Ann. Inst. H. Poincaré Probab. Statist. 51, (2015), 1215–1250.
  • [6] Bolthausen, E. and Sznitman, A.-S.: On Ruelle’s probability cascades and an abstract cavity method. Comm. Math. Phys. 197, (1998), 247–276.
  • [7] Brunet, É. and Derrida, B.: Shift in the velocity of a front due to a cutoff. Phys. Rev. E 56, (1997), 2597–2604.
  • [8] Brunet, É., Derrida, B., Mueller, A. H., and Munier, S.: Noisy traveling waves: effect of selection on genealogies. Europhys. Lett. 76, (2006), 1–7.
  • [9] Brunet, É., Derrida, B., Mueller, A. H., and Munier, S.: Effect of selection on ancestry: an exactly soluble case and its phenomenological generalization. Phys. Rev. E 76, (2007), 041104.
  • [10] Brunet, É., Rouzine, I. M., and Wilke, C. O.: The stochastic edge in adaptive evolution. Genetics 179, (2008), 603–620.
  • [11] Desai, M. M. and Fisher, D. S.: Beneficial mutation-selection balance and the effect of linkage on positive selection. Genetics 176, (2007), 1759–1798.
  • [12] Desai, M. M., Walczak, A. M., and Fisher, D. S.: Genetic diversity and the structure of genealogies in rapidly adapting populations. Genetics 193, (2013), 565–585.
  • [13] Durrett, R., Foo, J., Leder, K., Mayberry, J., and Michor, F.: Intratumor heterogeneity in evolutionary models of tumor progression. Genetics 188, (2011), 461–477.
  • [14] Durrett, R. and Mayberry, J.: Traveling waves of selective sweeps. Ann. Appl. Probab. 21, (2011), 699–744.
  • [15] Durrett, R. and Moseley, S.: Evolution of resistance and progression to disease during clonal expansion of cancer. Theo. Pop. Biol. 77, (2010), 42–48.
  • [16] Durrett, R. and Schweinsberg, J.: A coalescent model for the effect of advantageous mutations on the genealogy of a population. Stochastic Process. Appl. 115, (2005), 1628–1657.
  • [17] Kingman, J. F. C.: The coalescent. Stochastic Process. Appl. 13, (1982), 235–248.
  • [18] Leviyang, S.: The coalescence of intrahost HIV lineages under symmetric CTL attack. Bull. Math. Biol. 74, (2012), 1818–1856.
  • [19] Maillard, P.: Speed and fluctuations of $N$-particle branching Brownian motion with spatial selection. Probab. Theory Relat. Fields 166, (2016), 1061–1173.
  • [20] Moran, P. A. P.: Random processes in genetics. Proc. Cambridge Philos. Soc. 54, (1958), 60–71.
  • [21] Mueller, C., Mytnik, L., and Quastel, J.: Effect of noise on front propagation in reaction-diffusion equations of KPP type. Invent. Math. 184, (2011), 405–453.
  • [22] Neher, R. A. and Hallatschek, O.: Genealogies of rapidly adapting populations. Proc. Natl. Acad. Sci. 110, (2013), 437–442.
  • [23] Pitman, J.: Coalescents with multiple collisions. Ann. Probab. 27, (1999), 1870–1902.
  • [24] Pitman, J. and Yor, M.: The two-parameter Poisson-Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25, (1997), 855–900.
  • [25] Rouzine, I. M., Brunet, É., and Wilke, C. O.: The traveling-wave approach to asexual evolution: Muller’s ratchet and speed of adaptation. Theor. Pop. Biol 73, (2008), 24–46.
  • [26] Rouzine, I. M., Wakeley, J., and Coffin, J. M.: The solitary wave of asexual evolution. Proc. Natl. Acad. Sci. 100, (2003), 587–592.
  • [27] Sagitov, S.: The general coalescent with asynchronous mergers of ancestral lines. J. Appl. Probab. 36, (1999), 1116–1125.
  • [28] Schweinsberg, J.: Rigorous results for a population model with selection I: evolution of the fitness distribution. Electron. J. Probab. 22, (2017), 1–94.
  • [29] Yu, F., Etheridge, A., and Cuthbertson, C.: Asymptotic behavior of the rate of adaptation. Ann. Appl. Probab. 20, (2010), 978–1004.